Alert archive / Nebraska / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 17, NWS Hastings, NE
NWS Hastings, NE issued this severe thunderstorm warning at Jun 2, 2020, 10:21 PM CDT for Phelps County, Nebraska. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 2, 2020, 10:21 PM CDT (03:21 UTC)
- Expired
- Jun 2, 2020, 11:00 PM CDT
- In force
- 39 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Phelps County, NE
The radar
The Grand Island radar (KUEX), 85 km from the middle of the area, began a volume at 03:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 3.4 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1931 J/kg
- Mixed-layer CIN
- -129 J/kg
- Mixed-layer LCL
- 1589 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 6:39 PM CDT, 3 hours 42 minutes earlier.
Area forecast discussion, Jun 2, 6:39 PM CDT, 3 hours 42 minutes before
AREA FORECAST DISCUSSION National Weather Service Hastings NE 639 PM CDT Tue Jun 2 2020 .SHORT TERM...(This evening through Wednesday) Issued at 330 PM CDT Tue Jun 2 2020 Only a few mid level clouds moving through the forecast area this afternoon. Radar shows a few sprinkles, maybe, in the far west. They do not seem to be growing and the lower atmosphere is dry enough that they would have a hard time getting to the surface. Analysis shows a cold front just to the northwest of the forecast area at this time. The cold front is expected to move into the forecast area late this afternoon and evening. There has been some development behind the front, but in the past hour or so there has been more along the front. As the upper level wave moves in from the west, expect that showers and thunderstorms will develop along the front. The models have steadily pushed the timing later as the day has gone on. At this time, it appears that the main threat will be after 5pm and maybe even closer to 7pm. Some of the models are even backing off with less strong storms expected. Not expecting to back down the threat at this time, but it is something to keep in mind through the evening hours. Once midnight rolls around, the CAPE starts to drop off and the thunderstorms should diminish. Have lowered PoPs late tonight. Even with the cold front moving through the area, the temperatures tonight should remain on the warm side. Most of Wednesday should be dry. Most of the models are dry through the day, but there could be a few thunderstorms developing late in the afternoon and move into the northwest. Behind the cold front, temperatures will be a little cooler and are expected to be mostly in the mid 80s to lower 90s. .LONG TERM...(Wednesday night through Tuesday) Issued at 330 PM CDT Tue Jun 2 2020 The main threat for thunderstorms and severe weather will be during the evening as an upper level wave moves into the area. At this time, expect thunderstorms to develop and move through the area during the evening. By midnight the CAPE falls off greatly and expect thunderstorms to diminish. Thursday morning should be dry ahead of the next system that will move into the area. Models have varied timing and location of thunderstorms for Thursday. At this time, it looks to be mostly later afternoon and evening, finally moving out Thursday night. Friday through Sunday should be mainly dry and warm. There are a few very spotty chances for some showers and thunderstorms, but temperatures remain mostly in the 90s as a ridge moves through the area. The ridge moves to the east on Monday. Expect it to be mainly dry Monday, but a few degrees cooler. An upper level wave moves through and there is a chance for some showers and thunderstorms Monday night into Tuesday. && .AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Thursday) Issued at 617 PM CDT Tue Jun 2 2020 VFR conditions expected through the period with a VCTS possible at both terminals during the late evening hours as a weak cold front sags south across the local area. Behind the front...northerly winds and dry conditions are expected through the remainder of the period. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && SHORT TERM...JCB LONG TERM...JCB AVIATION...Rossi
Hazardous weather outlook, Jun 2, 3:48 PM CDT, 6 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Hastings NE 348 PM CDT Tue Jun 2 2020 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 031200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 348 PM CDT Tue Jun 2 2020 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...through Tonight. Thunderstorms are possible through tonight along a cold front, primarily across south central Nebraska. A few storms may become severe, mainly between 5pm and 11pm, and produce large hail the size of quarters and damaging winds of 60 mph. Locally heavy rainfall could also accompany the storms. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Intermittent chances for thunderstorms exist across portions of the outlook area Wednesday afternoon through Thursday night. Conditions are favorable for strong to severe storms both Wednesday and Thursday with large hail and damaging winds the primary storm hazards. Locally heavy rainfall could also accompany the storms. Additional on and off chances for thunderstorms are possible Friday through Monday. At this time it is too early to determine what the severe threat will be. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed mainly from 5pm through 11pm, primarily for locations north of Interstate 80. && More information may be obtained at the following web page: https://www.weather.gov/hastings
In the hours before
Special weather statement, Jun 2, 9:31 PM CDT, 50 minutes before
Special Weather Statement
National Weather Service Hastings NE
931 PM CDT Tue Jun 2 2020
NEZ072-082-030300-
Gosper NE-Furnas NE-
931 PM CDT Tue Jun 2 2020
...SIGNIFICANT WEATHER ADVISORY FOR GOSPER AND NORTH CENTRAL FURNAS
COUNTIES UNTIL 1000 PM CDT...
At 931 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Elwood to 7 miles north of Holbrook.
Movement was east at 15 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Arapahoe, Elwood, Holbrook and Smithfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.
&&
LAT...LON 4044 10009 4044 9998 4070 9998 4064 9964
4028 9982 4031 10010
TIME...MOT...LOC 0231Z 287DEG 12KT 4060 9991 4041 10005
ThiesSpecial weather statement, Jun 2, 9:48 PM CDT, 33 minutes before
Special Weather Statement National Weather Service Hastings NE 948 PM CDT Tue Jun 2 2020 NEZ072-073-030330- Phelps NE-Gosper NE- 948 PM CDT Tue Jun 2 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PHELPS AND EAST CENTRAL GOSPER COUNTIES UNTIL 1030 PM CDT... At 947 PM CDT, Doppler radar was tracking a strong thunderstorm over Bertrand, or 14 miles northwest of Holdrege, moving east at 5 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Bertrand and Loomis. LAT...LON 4047 9972 4063 9964 4066 9933 4047 9935 TIME...MOT...LOC 0247Z 263DEG 6KT 4055 9961 Rossi
The office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 2, 9:31 PM CDT | Special Weather Statement | GID | Gosper | 29 min |
| Jun 2, 9:39 PM CDT | Severe Thunderstorm Warning | GID | Furnas, Gosper, Phelps | 17 min |
| Jun 2, 9:48 PM CDT | Special Weather Statement | GID | Phelps | 42 min |
| Jun 2, 10:25 PM CDT | Special Weather Statement | GID | Furnas | 50 min |
| Jun 2, 10:39 PM CDT | Severe Thunderstorm Warning | GID | Furnas, Harlan | 36 min |
| Jun 2, 11:00 PM CDT | Special Weather Statement | GID | Phelps | 15 min |
| Jun 2, 11:15 PM CDT | Special Weather Statement | GID | Harlan | 45 min |
| Jun 3, 12:20 AM CDT | Special Weather Statement | GID | Franklin | 25 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.